Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 26, NWS Nashville, TN

May 9, 2009Montgomery County, Robertson County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 9, 2009, 1:25 AM CDT for Montgomery County, Robertson County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2009, 1:25 AM CDT (06:25 UTC)
Expired
May 9, 2009, 4:30 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Montgomery County, TN, Robertson County, TN

What was reported inside it

TimeReportWhereRemark
May 9, 2:40 AM CDTFLASH FLOODClarksville, TNTWENTY FIVE HOMES RECEIVED WATER DAMAGE. ONE FAMILY WAS TRAPPED IN HOME...BUT EVENTUALLY RESCUED. MOST HOMES HAD WATER DAMAGE IN BASEMENTS AND CRAWL AREAS. THREE TO FOUR HOMES RECEIVED MAJOR WATER DAMAGE...DETAILS OF DAMAGE UNKOWN. EMERGENCY MANAGEMENT OFFICIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 090625
FFWOHX
TNC125-147-090930-
/O.NEW.KOHX.FF.W.0026.090509T0625Z-090509T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
125 AM CDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CLARKSVILLE...
  WESTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF SPRINGFIELD...

* UNTIL 430 AM CDT

* AT 120 AM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GUTHRIE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3665 8677 3638 8685 3643 8707 3646 8712
      3646 8714 3634 8736 3642 8759 3665 8763
      3666 8708

$$
31/JBW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 8, 6:57 PM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, May 8, 6:57 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
657 PM CDT FRI MAY 8 2009

.UPDATE...00Z AVIATION DISCUSSION.
&&

.PREV DISCUSSION... /ISSUED 501 PM CDT FRI MAY 8 2009/

.MESOSCALE UPDATE...
TORNADO WATCH COVERING LARGE PART OF MID STATE UNTIL 11 PM.

PRESENTLY A LULL IN THE ACTIVITY BUT ANOTHER MCS TYPE SYSTEM
MAY BE TRYING TO GET STARTED BACK IN BOOTHEEL AREA OF MISSOURI.
850-300MB MEAN WIND WOULD DRIVE THIS SYSTEM DUE EAST ACROSS MID
STATE LATER THIS EVENING WITH DAMAGING WINDS/LARGE HAIL AND
ISOLATED TORNADOES POSSIBLE.

ACROSS THE MID STATE MSAS LIS AT -6 AT 21Z WITH SURFACE DEW
POINTS IN THE UPPER 60S TO AROUND 70.
&&

.AVAITION...UPDATE FOR 00Z AVIATION DISCUSSION.

REMANANTS OF ONCE WELL ORGANIZE MCS CROSSING TN RIVER AT THIS
TIME. EXPECT THIS TO BRING SHOWER AND THUNDERSTORM ACTIVITY TO BNA
AT AROUND 01Z...WITH PERIODIC IFR CONDITIONS DUE TO STRONG TO SEVERE
THUNDERSTORMS. SAME SCENARIO WILL PLAY OUT AT CSV STARTING AROUND
03Z. MVFR CONDITIONS EXPECTED OVERNIGHT UNTIL THE NEXT ROUND OF
SHOWERS AND THUNDERSTORMS MOVES ACROSS THE MID STATE STARTING
DURING THE LATE MORNING HOURS ON SATURDAY.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR TNZ005>011-
022>034-056>066-075-077>080-093>095.

&&

31/JBW
WEATHER.GOV/NASHVILLE
Hazardous weather outlook, May 8, 10:53 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1053 PM CDT FRI MAY 8 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-100400-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1053 PM CDT FRI MAY 8 2009

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 6 AM CDT SATURDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

A SLOW MOVING COLD FRONT IS MOVING TOWARD MIDDLE TENNESSEE
OVERNIGHT. THE ENVIRONMENT ACROSS THE MID STATE CONTINUES TO BE
HIGHLY UNSTABLE...AND MODERATELY SHEARED....MEANING THAT SEVERE
STORMS ARE POSSIBLE OVERNIGHT. FLASH FLOODING IS ALSO POSSIBLE IF
WIDESPREAD HEAVY RAIN DEVELOPS.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.SRH.NOAA.GOV/OHX OR BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FOLLOWING WEATHER HAZARD(S) ARE IN EFFECT...

WIDESPREAD HEAVY RAIN IS EXPECTED TO CONTINUE THROUGHOUT SATURDAY...
AND FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

31/JBW

In the hours before

Local storm report, May 8, 8:23 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
823 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          3 ENE JAMESTOWN         36.45N 84.89W
05/08/2009                   FENTRESS           TN   EMERGENCY MNGR

            POSSILE TORNADO OCCCURRED RESULTING IN ONE MOBILE HOME
            BEING DESTROYED AND NUMEROUS TREES DOWN ACROSS HOUSES. A
            COUPLE OF BUIDINGS HAD THEIR ROOFS BLOWN OFF JUST NORTH
            NORTHEAST OF ALLARDT.

&&

JBW
Local storm report, May 8, 8:25 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
825 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     FUNNEL CLOUD     7 SSW ADAMS             36.49N 87.11W
05/08/2009                   ROBERTSON          TN   EMERGENCY MNGR

            MILE MARKER 16 ON INTERSTATE 24, PUBLIC REPORT RELATED BY
            EMA

0404 PM     HAIL             JAMESTOWN               36.43N 84.94W
05/08/2009  E1.00 INCH       FENTRESS           TN   TRAINED SPOTTER

0406 PM     HAIL             JAMESTOWN               36.43N 84.94W
05/08/2009  E1.75 INCH       FENTRESS           TN   TRAINED SPOTTER

0410 PM     TORNADO          3 ENE JAMESTOWN         36.45N 84.89W
05/08/2009                   FENTRESS           TN   EMERGENCY MNGR

            POSSILE TORNADO OCCCURRED RESULTING IN ONE MOBILE HOME
            BEING DESTROYED AND NUMEROUS TREES DOWN ACROSS HOUSES. A
            COUPLE OF BUIDINGS HAD THEIR ROOFS BLOWN OFF JUST NORTH
            NORTHEAST OF ALLARDT.

0422 PM     TORNADO          2 SE JAMESTOWN          36.41N 84.91W
05/08/2009                   FENTRESS           TN   FIRE DEPT/RESCUE

            TORNADO ON THE GROUND REPORTED BY FIRE DEPT.

&&

JBW
Local storm report, May 8, 11:43 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1143 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     HAIL             5 NE GALLATIN           36.43N 86.39W
05/08/2009  M0.88 INCH       SUMNER             TN   NWS EMPLOYEE

0159 PM     FUNNEL CLOUD     7 SSW ADAMS             36.49N 87.11W
05/08/2009                   ROBERTSON          TN   EMERGENCY MNGR

            MILE MARKER 16 ON INTERSTATE 24, PUBLIC REPORT RELATED BY
            EMA

0404 PM     HAIL             JAMESTOWN               36.43N 84.94W
05/08/2009  E1.00 INCH       FENTRESS           TN   TRAINED SPOTTER

0406 PM     HAIL             JAMESTOWN               36.43N 84.94W
05/08/2009  E1.75 INCH       FENTRESS           TN   TRAINED SPOTTER

0410 PM     TORNADO          3 ENE JAMESTOWN         36.45N 84.89W
05/08/2009                   FENTRESS           TN   EMERGENCY MNGR

            POSSILE TORNADO OCCCURRED RESULTING IN ONE MOBILE HOME
            BEING DESTROYED AND NUMEROUS TREES DOWN ACROSS HOUSES. A
            COUPLE OF BUIDINGS HAD THEIR ROOFS BLOWN OFF JUST NORTH
            NORTHEAST OF ALLARDT.

0422 PM     TORNADO          2 SE JAMESTOWN          36.41N 84.91W
05/08/2009                   FENTRESS           TN   FIRE DEPT/RESCUE

            TORNADO ON THE GROUND REPORTED BY FIRE DEPT.

&&

JBW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:57 PM CDTRiver Flood AdvisoryOHXHumphreys21 hr
May 8, 8:57 PM CDTRiver Flood AdvisoryOHXMontgomery36 hr
May 8, 8:57 PM CDTRiver Flood AdvisoryOHXMontgomery, Robertson36 hr
May 8, 11:59 PM CDTSevere Thunderstorm WarningOHXStewart31 min
May 9, 1:22 AM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson38 min
May 9, 1:52 AM CDTSevere Thunderstorm WarningOHXMacon, Sumner38 min
May 9, 1:56 AM CDTFlash Flood WarningOHXStewart3 hr
May 9, 3:56 AM CDTFlash Flood WarningOHXMacon, Robertson, Sumner, Trousdale3 hr
May 9, 4:12 AM CDTFlash Flood WarningOHXCheatham3 hr
May 9, 4:21 AM CDTFlash Flood WarningOHXDavidson, Jackson, Smith, Wilson3 hr
May 9, 5:01 AM CDTFlash Flood WarningOHXPutnam3 hr
May 9, 6:35 AM CDTFlash Flood WarningOHXDeKalb3 hr
May 9, 7:07 AM CDTFlash Flood WarningOHXWhite3 hr
May 9, 7:30 AM CDTRiver Flood WarningOHXStewart7 hr
May 9, 7:30 AM CDTRiver Flood WarningOHXDavidson4 hr
May 9, 8:02 AM CDTRiver Flood WarningOHXDavidson4 hr
May 9, 8:29 AM CDTFlash Flood WarningOHXWilson3 hr
May 9, 8:34 AM CDTFlash Flood WarningOHXCumberland3 hr
May 9, 11:45 AM CDTFlash Flood WarningOHXWhite2 hr
May 9, 6:09 PM CDTRiver Flood WarningOHXMontgomery, Robertson18 hr
May 9, 6:28 PM CDTRiver Flood AdvisoryOHXDecatur, Hardin, Perry, Wayne36 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.